Acute akathisia with suicidal ideation associated with low dose aripiprazole.Psychiatry (Edgmont). 2006 Apr; 3(4):40-3.P
Akathisia is a relatively common and disturbing side effect of neuroleptic agents. It is widely assumed that the atypical antipsychotic agents are much less likely to produce movement disorders than the conventional antipsychotic agents. Still, there have been reports of akathisia associated with all of the atypical antipsychotic agents.Like other atypical antipsychotics, aripiprazole has a low risk of producing extrapyramidal symptoms compared with the conventional antipsychotics. Aripriprazole is generally well tolerated relative to other antipsychotic medications and has low propensity to cause clinically significant side effects, including weight gain, hyperprolactinemia, and QT interval prolongation. We are reporting a case of acute akathisia along with suicidal ideations associated with a low dose of aripiprazole in a 23-year-old patient with a mood disorder. In this patient, suicidal ideations appeared suddenly for the first time concurrently with akathisia and disappeared when akathisia was treated and aripiprazole discontinued. To the best of our knowledge, this is the first reported case of akathisia with suicidal ideations associated with novel antipsychotic agent aripiprazole in the US.